Alert archive / New York / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 133, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Aug 9, 2000, 6:56 PM EDT for Chemung County, Schuyler County, Steuben County, New York. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 9, 2000, 6:56 PM EDT (22:56 UTC)
- Expired
- Aug 9, 2000, 8:00 PM EDT
- In force
- 64 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Chemung County, NY, Schuyler County, NY, Steuben County, NY
The radar
The Binghamton radar (KBGM), 93 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 7:00 PM EDT | Thunderstorm Wind 52 E | Bath, NY | Thunderstorm winds brought trees down in Bath and Campbell. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 5:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.9 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 391 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 825 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBGM 092257 SVRBGM NYC015-097-101-100000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 656 PM EDT WED AUG 9 2000 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... STEUBEN COUNTY IN CENTRAL NEW YORK. SCHUYLER COUNTY IN CENTRAL NEW YORK. CHEMUNG COUNTY IN CENTRAL NEW YORK. * UNTIL 800 PM EDT. * AT 655 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...NEAR BATH...OR ABOUT 2 MILES SOUTHEAST OF BATH...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CAMPBELL AND SONORA AROUND 705 PM EDT. BRADFORD AND MEADS CREEK AROUND 710 PM EDT. HORNBY AND MONTEREY AROUND 715 PM EDT. BEAVER DAMS AND CHAMBERS AROUND 725 PM EDT. MORELAND AND WATKINS GLEN AROUND 730 PM EDT. MILLPORT AND MILTOOR AROUND 735 PM EDT. CATHARINE AND HORSEHEADS NORTH AROUND 740 PM EDT. ALPINE AROUND 745 PM EDT. BREESPORT AND CAYUTA AROUND 750 PM EDT. THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. LAT...LON 4243 7739 4224 7741 4213 7658 4238 7672 $$ MJ/RRM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:45 PM EDT, 4 hours 11 minutes earlier.
Area forecast discussion, Aug 9, 2:45 PM EDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 245 PM EDT WED AUG 9 2000 SO FAR THE FA HAS REMAINED QUIET. A NEW BATCH OF STORMS HAVE FORMED OVER EASTERN MI AND SEEM TO BE MAINTAINING THEIR STRENGTH BETTER. MODELS INDICATING TSRA STILL A GOOD POSSIBILITY THIS EVE FROM ROUGHLY 7 OR 8 PM UNTIL AROUND MIDNIGHT AS S/W MOVES ACROSS. MODELS ALSO SHOWING A NORTH TO SOUTH GRADIENT IN THE PRECIP FIELDS AND INSTABILITY WITH HIGHER PRECIP CHANCES AND BETTER INSTABILITY SOUTH. WAS THINKING OF 40 PERCENT POPS NORTH TO LIKELY SOUTH. THURSDAY NIGHT THROUGH FRIDAY FA REMAINS UNDER MID/UPPER LVL TROUGH WITH SHORTWAVES ROTATING THRU. MODEL SOUNDINGS INDICATE A CAP TOMORROW SO WILL KEEP DRY. AVN BRINGS LIGHT PRECIP MAINLY OVER PA FRI AFT. MENTIONED A 30 PERCNT CHC OF AN AFT SHRA FOR THE SOUTHERN ZONES...OTHERWISE WENT DRY. FOLLOWED FWC GUIDANCE TEMPS. .BGM...NONE. SMF
In the hours before
Special weather statement, Aug 9, 4:46 PM EDT, 2 hours 10 minutes before
NYZ015-022-024-023-016-025-017-018-100300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 446 PM EDT WED AUG 09 2000 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 1100 PM EDT FOR THE FOLLOWING COUNTIES: YATES NY... STEUBEN NY... CHEMUNG NY... SCHUYLER NY... SENECA NY... TOMPKINS NY... CAYUGA NY... ONONDAGA NY... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD WATCH FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. TUNE TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN BINGHAMTON. ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM EDT. WALDSTREICHER
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:41 PM EDT | Severe Thunderstorm Warning | BGM | Tioga, Tompkins | 49 min |
Nearby
Severe Thunderstorm Warnings in New York, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.